Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Three-dimensional manifolds with finitely generated fundamental groups

Author: Robert Messer
Journal: Trans. Amer. Math. Soc. 226 (1977), 119-145
MSC: Primary 57A10
MathSciNet review: 0436149
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recent results of G. P. Scott and T. W. Tucker indicate that a three-dimensional manifold with a finitely generated fundamental group is, in various senses, close to being compact. In this paper the structure of such a manifold M is described in terms of a certain compact, incompressible submanifold of M. This result is used to show that the product of M with the real line is essentially the interior of a compact 4-manifold. Finally, when M is $ {P^2}$-irreducible, a necessary and sufficient condition is given for M to be homeomorphic to the complement of a closed subset of the boundary of a compact 3-manifold.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57A10

Retrieve articles in all journals with MSC: 57A10

Additional Information

Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society